MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX29A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Heart Block (4444)
Date of Event 08/07/2015
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the valve clinic coordinator at the hospital, the patient experienced a heart block, and a permanent pacemaker was implanted.A 29 mm sapien xt valve was implanted in the aortic position via transfemoral approach.On post operative day (pod) 1, the patient presented with heart block.On pod 2, a permanent pacemaker was implanted.The patient had a history of atrial fibrillation prior to the transcatheter aortic valve replacement procedure.The patient recovered from the heart block and was discharged.The valve remains implanted.
 
Additional Manufacturer Narrative
This is one of two reports being submitted for this case.Please reference related manufacturer report no.: 2015691-2023-14814.Per the instructions for use (ifu), conduction system defects (heart block), arrhythmias and conduction system defects that may require a permanent pacemaker are potential adverse events associated with balloon aortic valvuloplasty, bioprosthetic heart valves, and the thv procedure.According to the valve academic research consortium (varc) guidelines, the close anatomical relationship between the aortic valve complex and the branching atrioventricular bundle may explain these complications of the thv procedure.According to the literature review, and as documented in a clinical technical summary by edwards lifesciences, atrioventricular conduction disturbances after thv are associated with many patient-related and procedural related factors, including pre-operative co-morbid status, the degree, and bulkiness of aortic valve and annular calcification, inter-ventricular septal thickness, pre-existing electrocardiogram abnormalities, the depth of prosthesis implantation, and the profile of the implanted prosthesis.Unlike conventional avr, where there may be localized trauma due to decalcification of the annulus and / or suture placement in the proximity of the av node or the bundles, thv may cause conduction abnormalities through mechanical impingement of the conduction system by the prosthesis.The mechanisms of the development of heart block after thv are well documented and described in the literature.It is also documented that pre-existing heart block is common in patients undergoing thv or surgical avr and another 4-6 % will develop postoperative heart block, potentially requiring a permanent pacemaker.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest / indicate patient factors (preexisting atrial fibrillation) may have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions / conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time at this time.H3 other text : device remains implanted.

Brand Name
SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key17576972
Report Number2015691-2023-15340
Device Sequence Number9006447
Product Code NPT
UDI-Device Identifier00690103193176
UDI-Public(01)00690103193176(17)161126
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/26/2016
Device Model Number9300TFX29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2023
Initial Report FDA Received Date08/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/23/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient SexMale